Kansas, 2016

High Wind in Kansas, March 23, 2016

March 23, 2016 · NWS ICT · 6 events in 6 counties and zones

Intense low pressure that was centered over Colorado moved east across Northern Kansas and spread very strong southerly winds across Kansas for most of the 23rd. Sustained speeds frequently reached 35 to 45 mph with gusts that reached around 60 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Intense low pressure that was centered over Colorado moved east across Northern Kansas and spread very strong southerly winds across Kansas for most of the 23rd. Sustained speeds frequently reached 35 to 45 mph with gusts that reached around 60 mph. The strong winds not only caused tree damage, but more importantly figured greatly in the spreading of the worst grassland fire in Kansas history. The fire actually started in Northwest Oklahoma but quickly spread into Comanche and Barber Counties. The fire then spread into Western Harper and much of Kingman Counties. No doubt the smoke was thick and was transported as far north as I-70 in Central Kansas. Sporadic property damage was reported late that afternoon. In Harper County, an unattached garage was damaged 8 miles west of Anthony.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 23, 11:44 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 23, 11:44 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1244 PM CDT WED MAR 23 2016

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 330 AM CDT WED MAR 23 2016

MAIN CONCERN IS A STRONG/SHIFTING WIND LATER TODAY AND POTENTIAL FOR
A SIGNIFICANT FIRE WEATHER IMPACT. THE MAIN CHANGE TO THE PREVIOUS
FORECAST WILL BE TO INCREASE MAX TEMPERATURES TODAY WITH LATEST
SHORT TERM GUIDANCE SUGGESTING SURFACE COLD FRONT ARRIVAL A COUPLE
HOURS SLOWER. STOUT SOUTH WINDS EARLY THIS MORNING CONTINUE TO FLIRT
WITH LOW END ADVISORY LEVELS...WITH EVEN STRONGER SOUTH TO SOUTHWEST
FLOW EXPECTED WITH DIURNAL HEATING BEHIND THE DRY-LINE AS IT
MIGRATES EAST ACROSS CENTRAL KANSAS THIS MORNING AND INTO SOUTHEAST
KANSAS DURING THE AFTERNOON. THE GRADIENT FLOW AND STRONG MIXING
SHOULD PUSH WINDS TOWARD HIGH WIND CRITERIA FROM MIDDAY THROUGH THE
AFTERNOON FROM JUST WEST OF THE TURNPIKE CORRIDOR EAST ACROSS
SOUTHEAST KANSAS. A SECOND HIGH WIND EVENT IS EXPECTED TO DEVELOP
BEHIND THE COLD FRONT BY LATE AFTERNOON ACROSS CENTRAL KANSAS AND
SPREAD EAST ACROSS THE FLINT HILLS DURING THE EARLY EVENING. THE
BEST COURSE OF ACTION TO CAPTURE THE ESSENCE OF BOTH EVENTS AND
TO KEEP THE MESSAGE SIMPLE...THE PREVIOUS WIND WATCH AND ADVISORY
WILL BE UPGRADED TO HIGH WIND WARNINGS...WITH SEGMENTED START
TIMES. THE ONLY CHANGE TO THE RED FLAG WARNING WILL BE TO MOVE UP
THE START TIME BY ONE HOUR TODAY. BESIDE THE STRONG NORTHWEST
WINDS THIS EVENING...STILL EXPECT SOME SHOWERS/ISOLATED THUNDER
ALONG AND JUST BEHIND THE COLD FRONTAL PASSAGE OVER CENTRAL
KANSAS...WITH THE STRONG COLD ADVECTION TRANSITIONING PRECIP TO A
PERIOD OF A WINTRY MIX TO SNOW BEFORE ENDING LATER TONIGHT. ONLY
EXPECT LITTLE MORE THAN A DUSTING DUE TO MARGINAL SURFACE/GROUND
TEMPERATURES AND TRANSIENT/MODEST RATES OF FALL. THE LATE WEEK
FORECAST IS ON TRACK WITH TEMPERATURES MUCH COOLER AND CLOSER TO
CLIMO ON THURSDAY AND WARMING ON FRIDAY.

DARMOFAL

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 330 AM CDT WED MAR 23 2016

A SIGNIFICANT UPPER SHORTWAVE IS PROGGED TO DROP SOUTHEAST THROUGH
THE MEAN UPPER TROF ACROSS THE CENTRAL CONUS/PLAINS OVER THE
WEEKEND. LITTLE CHANGE TO THE GOING FORECAST WILL BE MADE WITH
MODESTLY COOLER TEMPERATURES AND PRECIP CHANCES.

KED

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1239 PM CDT WED MAR 23 2016

LOW PRESSURE OVER NC KANSAS WILL CONTINUE TO SLIDE EAST DURING THE
DAY AND EVENING. THIS WILL SPARK A VERY SLIM CHANCE FOR THUNDER IN
THE VERY FAR SE SECTIONS OF THE STATE. WITH FRONTAL PASSAGE...THE
WINDS WILL RAPIDLY SWITCH TO THE NORTHWEST WITH GUSTS INTO THE
40MPH HOUR RANGE. LLWS IS POSSIBLE IN AND AROUND THE FRONT AS IT
SLIDES EAST. KRSL AND KGBD WILL ALSO HAVE A LIGHT CHANCE FOR VERY
LIGHT RAIN AND POSSIBLY SOME LIGHT SNOW FROM ABOUT 3Z THROUGH 9Z.
WITH FRONTAL PASSAGE...YOU CAN ALSO EXPECT CEILINGS TO DROP TO
AROUND 1500 FEET BEFORE CLEARING OFF AFTER 12Z.

&&

.FIRE WEATHER...
ISSUED AT 330 AM CDT WED MAR 23 2016

SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO BE EVEN STRONGER THAN
THE PAST TWO DAYS WITH VERY LOW HUMIDITIES EXPECTED BEHIND THE
DRY-LINE PASSAGE FROM MIDDAY THROUGH THE AFTERNOON. THE RESULT
WILL BE EXTREME GRASSLAND FIRE WEATHER VALUES AND POTENTIAL FOR
VERY DANGEROUS FIRE WEATHER CONDITIONS. TO COMPLICATE MATTERS...
A STRONG COLD FRONT WILL MOVE INTO CENTRAL KANSAS LATE THIS
AFTERNOON AND THEN SWEEP EAST ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS THIS EVENING. A SIGNIFICANT SHIFT TO A
NORTHWEST WIND WILL OCCUR BEHIND THE COLD FRONT...WITH STRONG
WINDS EARLY TONIGHT. SCATTERED SHOWERS ARE EXPECTED ALONG AND
JUST BEHIND THE FRONT THIS EVENING WITH ISOLATED THUNDERSTORMS
POSSIBLE...WITH THE PRECIP CHANGING TO A WINTRY MIX TO SNOW
BEFORE ENDING LATER TONIGHT. HOWEVER PRECIP AMOUNTS WILL BE
SCATTERED AND GENERALLY LIGHT THIS EVENING AND TONIGHT.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78  34  54  32 /  10  20  10   0
HUTCHINSON      75  33  54  32 /  20  30  10   0
NEWTON          77  32  52  32 /  10  30  10   0
ELDORADO        79  34  53  31 /  10  20  10   0
WINFIELD-KWLD   79  35  55  32 /  10  10  10   0
RUSSELL         65  28  52  32 /  40  60   0   0
GREAT BEND      67  30  53  32 /  30  50   0   0
SALINA          74  32  53  31 /  30  50  10   0
MCPHERSON       75  32  52  32 /  20  40  10   0
COFFEYVILLE     80  38  55  30 /  10  10  10   0
CHANUTE         80  36  53  31 /  10  20  10   0
IOLA            79  35  52  30 /  10  30  10   0
PARSONS-KPPF    80  37  54  30 /  10  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 1 AM CDT THURSDAY FOR KSZ052-053-068>072-
082-083-091>096-098>100.

RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR KSZ047>053-
067>072-082-083-091>096-098>100.

HIGH WIND WARNING UNTIL 1 AM CDT THURSDAY FOR KSZ032-033-047>051-
067.

&&
Hazardous weather outlook, Mar 23, 3:58 AM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
458 AM CDT WED MAR 23 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
458 AM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED TODAY AS DEEP
LOW PRESSURE AND A COLD FRONT APPROACH THE AREA. THIS FRONT WILL
SWEEP EAST ACROSS THE AREA LATE THIS AFTERNOON THROUGH THE EVENING
WITH STRONG NORTHWEST WINDS EXPECTED BEHIND THE FRONT. STRONG
AND POTENTIALLY DAMAGING WIND GUSTS TO 58 MPH ARE POSSIBLE. THE
STRONG WINDS AND LOW HUMIDITY VALUES WILL ALSO RESULT IN A
PROLONGED PERIOD OF EXTREME GRASSLAND FIRE DANGER TODAY INTO THIS
EVENING. PLEASE REFER TO THE HIGH WIND WARNING AND RED FLAG
WARNING FOR FURTHER DETAILS.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
THIS EVENING ACROSS CENTRAL KANSAS. STRONG OR SEVERE STORMS ARE
NOT ANTICIPATED.

COLDER AIR IS EXPECTED TO CHANGE RAIN TO SNOW TONIGHT...PRIMARILY
ACROSS CENTRAL KANSAS. A LIGHT DUSTING OF SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE ON FRIDAY AFTERNOON
FOR PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS.

A SLIGHT CHANCE FOR A MIX OF SNOW AND RAIN IS POSSIBLE LATE
SATURDAY NIGHT ACROSS CENTRAL KANSAS...AND SOUTHEAST KANSAS ON
SUNDAY NIGHT. THE RISK FOR ACCUMULATING SNOW APPEARS TO BE LOW
AT THIS TIME.

VERY HIGH GRASSLAND FIRE DANGER IS POSSIBLE ON TUESDAY AFTERNOON
OVER CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Reno

When
March 23, 1:52 PM CST to 1:53 PM CST
Where
Reno forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The gust was measured at Hutchinson Airport.

High Wind, Sedgwick

When
March 23, 2:29 PM CST to 3:30 PM CST
Where
Sedgwick forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
NWS Employee
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

An off-duty NWS employee reported that a 4-inch tree limb was blown down in West Wichita at the Kellogg/Maize intersection. The time of the event was estimated from a gust measured at Wichita Eisenhower Airport.

High Wind, Harper

When
March 23, 3:25 PM CST to 3:27 PM CST
Where
Harper forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

The trained spotter reported that an unattached garage was damaged. The time of the event was based on a gust reported at the nearest observation site.

High Wind, Harvey

When
March 23, 3:43 PM CST to 3:45 PM CST
Where
Harvey forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

The gust was measured at a mesonet site in Newton.

High Wind, Kingman

When
March 23, 3:45 PM CST to 3:47 PM CST
Where
Kingman forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

The gust was estimated 1 mile west of Norwich.

High Wind, Butler

When
March 23, 7:00 PM CST to 7:02 PM CST
Where
Butler forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

An off-duty NWS employee reported that a 6-inch diameter limb had been downed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623228, 623230, 623231, 623233, 623235, 623236.